Vermont, 2022

Damaging Wind in Vermont, July 25, 2022

July 25, 2022 · NWS BTV · 1 event in 1 county or zone

A secondary cold front moved into a slightly unstable airmass across VT. A few thunderstorms developed along this front with one isolated thunderstorm that traveled along the international border with Canada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A secondary cold front moved into a slightly unstable airmass across VT. A few thunderstorms developed along this front with one isolated thunderstorm that traveled along the international border with Canada. This storm intensified near Jay Peak and caused isolated wind damage near Lowell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 25, 9:47 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 25, 9:47 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1047 AM EDT Mon Jul 25 2022

.SYNOPSIS...
Showers and thunderstorms are expected to continue through mid-
day as a cold front crosses the North Country. A few stronger
cells will be possible, but thunderstorms look to be a good bet
across northern Vermont for the afternoon. In addition, gusty
winds will continue throughout the afternoon. A pattern shift to
drier and cooler weather is still expected by evening and will
continue through Wednesday. The next system looks to arrive
Thursday through Friday before drier weather returns for the
weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1041 AM EDT Monday...The surface cold front is
consolidating into a line of showers and thunderstorms as it
moves into the Champlain Valley. There is enough instability out
there to support gusts in excess of 40 mph especially across the
lake waters. Clouds have broken out ahead of the line with shear
keeping the anvils and developing cloud cover from cooling the
environment. As a result, we could see CAPE increasing such that
a few severe cells will be possible this afternoon mainly across
northern Vermont. CAMs do show a second area of stronger forcing
through central Vermont this afternoon, so could see more
development along the southern end of the boundary as well.

Previous Discussion...The main area of heavy rainfall has
exited into New Hampshire with stratiform precipitation falling
across southern and central Vermont at this hour. The threat for
flooding has largely ended. Otherwise, the surface cold front
has become apparent on radar with a line of showers moving
through northern New York. These will progress eastward through
the day and likely develop into hit/miss thunderstorms for
central and eastern Vermont. A few of these showers may be
heavy, but speed of cells will largely preclude the threat for
flooding.

Previous Discussion...Moderate to heavy rain and embedded
thunderstorms continue across the North Country early this
morning. So far, anywhere from 0.5 to 2 inches of rain have
fallen with the highest totals across northern St. Lawrence
County. Flash flood warnings were issued for this area during
the early morning hours; be aware of possible ponding of water
lingering through the morning. Rain will continue through early
afternoon with an additional 0.5 to 1 inch possible. The upper
low and associated cold front are still expected to swing
through the North Country mid-day bringing renewed chances for
thunderstorms across eastern Vermont, especially mid- morning
through the early afternoon. By evening, shower activity will
come to an end as a much drier airmass advects into the region.
Temperatures will also feel noticeably cooler thanks to the
frontal passage with highs in the mid 70s to mid 80s. Breezy
conditions will persist throughout the day as deep-layer mixing
is achieved and a lingering 850mb jet of 30- 40 knots remains
overhead. This will result in wind gusts of 20-30 mph throughout
the afternoon.

Cool, quiet weather is then expected Monday night through Tuesday.
Overnight lows will be in the 50s with highs on Tuesday in the mid
70s to low 80s. Weather will remain dry as high pressure moves into
the region.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 359 AM EDT Monday...High pressure will remain in control
Tuesday night through Wednesday providing pleasant weather for the
North Country. Overnight lows Tuesday into Wednesday will again be
in the 50s with highs on Wednesday in the upper 70s to mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 328 PM EDT Sunday...Towards the end of the week, will
have a potentially impactful system for the Thursday through
Friday timeframe. Dry weather will continue for Wednesday as
high pressure begins to slide east of the region. On Wednesday
night we'll have a frontal system approaching from the west as a
low pressure system lifts well north of the region up into
Canada. Better chance for showers and embedded thunderstorms
will be on Thursday as the fropa takes place, with showers
ending Thursday night. Still a lot of time to look closer at the
details, but at this time looks like we could at least see some
thunderstorms on Thursday, and we'll continue to monitor
potential for severe weather. Will have a strong upper level jet
crossing the region, along with upper level shortwave energy.
Drier weather will return for next weekend with another ridge of
surface high pressure building into the region once again.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Through 12Z Tuesday...Showers and thunderstorms are currently
moving eastward through the forecast area resulting in
occasional bouts of MVFR visibility due to heavy rain. In their
wake, ceilings are briefly dropping to IFR. However, winds are
expected to increase out of the west-southwest with gusts up to
20-30 knots. This will help lift out low ceilings and usher in a
return to VFR conditions as a drier airmass settles across the
region. Conditions will gradually improve to VFR at all sites
after 15z Monday, and winds will veer to westerly.

Outlook...

Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Chance SHRA.
Thursday: VFR. Chance SHRA, Slight chance TSRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Boyd/Hammond
NEAR TERM...Boyd/Hammond
SHORT TERM...Hammond
LONG TERM...Neiles
AVIATION...Hammond
Hazardous weather outlook, Jul 25, 2:26 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
326 AM EDT Mon Jul 25 2022

NYZ026>031-034-035-087-VTZ001>011-016>021-260730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
326 AM EDT Mon Jul 25 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 25, 8:57 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
957 AM EDT MON JUL 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND DMG     3 SW MORLEY             44.63N  75.25W
07/24/2022                   ST. LAWRENCE       NY   UTILITY COMPANY

            TREES AND POWERLINES DOWN AT THE INTERSECTION OF 68 AND
            14.

1118 PM     TSTM WND DMG     2 E MORLEY              44.67N  75.15W
07/24/2022                   ST. LAWRENCE       NY   UTILITY COMPANY

            TREES DOWN ON POWERLINES.

1210 AM     TSTM WND DMG     2 SSE WESTVILLE CENTER  44.92N  74.38W
07/25/2022                   FRANKLIN           NY   UTILITY COMPANY

            TREES AND POWERLINES DOWN ON FAY ROAD.

1213 AM     TSTM WND DMG     3 SSW CONSTABLE         44.90N  74.30W
07/25/2022                   FRANKLIN           NY   UTILITY COMPANY

            TREES AND POWERLINES DOWN ON SHADOW LANE.

1215 AM     TSTM WND DMG     MALONE                  44.85N  74.29W
07/25/2022                   FRANKLIN           NY   UTILITY COMPANY

            MULTIPLE REPORTS OF TREES AND POWERLINES DOWN ACROSS
            MALONE.

1246 AM     TSTM WND DMG     4 SSE ELLENBURG DEPOT   44.84N  73.78W
07/25/2022                   CLINTON            NY   UTILITY COMPANY

            TREES AND POWERLINES DOWN ON PLANK ROAD.

0109 AM     TSTM WND DMG     3 WNW MOFFITTSVILLE     44.65N  73.82W
07/25/2022                   CLINTON            NY   UTILITY COMPANY

            TREES AND POWERLINES DOWN ON NUMBER 37 ROAD.

0112 AM     TSTM WND DMG     1 WNW DANNEMORA         44.73N  73.73W
07/25/2022                   CLINTON            NY   UTILITY COMPANY

            TREES AND POWERLINES DOWN ON MOUNTAIN VIEW ROAD.

&&

EVENT NUMBER BTV2201792
EVENT NUMBER BTV2201793
EVENT NUMBER BTV2201794
EVENT NUMBER BTV2201795
EVENT NUMBER BTV2201796
EVENT NUMBER BTV2201797
EVENT NUMBER BTV2201798
EVENT NUMBER BTV2201799

CLAY
Special weather statement, Jul 25, 9:36 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
1036 AM EDT Mon Jul 25 2022

NYZ028-031-VTZ001>003-005-006-016-017-251515-
Eastern Clinton NY-Western Clinton NY-Western Franklin VT-
Grand Isle VT-Eastern Chittenden VT-Western Chittenden VT-
Eastern Franklin VT-Orleans VT-Lamoille VT-
1036 AM EDT Mon Jul 25 2022

...Strong thunderstorms will impact portions of east central Clinton,
northwestern Lamoille, northwestern Orleans, Grand Isle, northeastern
Chittenden and Franklin Counties through 1115 AM EDT...

At 1035 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 15 miles north of
Berkshire to Beekmantown. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plattsburgh, Plattsburgh International Airport, Beekmantown, Enosburg
Falls, Franklin, Jay, Montgomery Center, Sheldon, Georgia, Grand
Isle, St. Albans Town, South Alburgh, Enosburg Falls Village, Alburgh
Dunes State Park, North Hero, Milton, Bakersfield, Cambridge Village,
Berkshire and Isle La Motte.

This includes the following highways...
 Interstate 87 between mile markers 150 and 162.
 Interstate 89 between mile markers 102 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4500 7233 4462 7290 4466 7369 4502 7312
TIME...MOT...LOC 1435Z 265DEG 33KT 4520 7276 4478 7347

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Jul 25, 10:02 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
1102 AM EDT Mon Jul 25 2022

NYZ028-031-035-VTZ001-002-005-006-016-017-251545-
Eastern Clinton NY-Western Clinton NY-Eastern Essex NY-
Western Franklin VT-Grand Isle VT-Eastern Chittenden VT-
Western Chittenden VT-Eastern Franklin VT-Lamoille VT-
1102 AM EDT Mon Jul 25 2022

...A strong thunderstorm will impact portions of southeastern
Clinton, northeastern Essex, northwestern Lamoille, southern Grand
Isle, northern Chittenden and southwestern Franklin Counties through
1145 AM EDT...

At 1101 AM EDT, Doppler radar was tracking a strong thunderstorm over
Schuyler Falls, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plattsburgh International Airport, Plattsburgh, Burlington, Peru,
Schuyler Falls, Westford, Colchester, Fairfax, Georgia, Waterville,
Milton, Cambridge Village, Jeffersonville Village, South Hero, Port
Kent, Essex, Peasleeville, Georgia Center, Fletcher and Grand Isle.

This includes the following highways...
 Interstate 87 between mile markers 141 and 153.
 Interstate 89 between mile markers 93 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4453 7378 4470 7358 4476 7271 4452 7291
TIME...MOT...LOC 1501Z 258DEG 31KT 4462 7353

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Jul 25, 10:15 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
1115 AM EDT Mon Jul 25 2022

NYZ028-VTZ001>003-005-006-016-017-251615-
Eastern Clinton NY-Western Franklin VT-Grand Isle VT-
Eastern Chittenden VT-Western Chittenden VT-Eastern Franklin VT-
Orleans VT-Lamoille VT-
1115 AM EDT Mon Jul 25 2022

...A line of strong thunderstorms will impact portions of east
central Clinton, northwestern Lamoille, northwestern Orleans,
southern Grand Isle, northeastern Chittenden and Franklin Counties
through 1215 PM EDT...

At 1114 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 18 miles north of North
Troy Village to Port Kent. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newport City, Plattsburgh, Enosburg Falls, Franklin, Johnson Village,
Jay, Newport Town, Jay In Franklin County, Cambridge, Montgomery
Center, Montgomery, St. Albans City, Fairfax, Troy, Sheldon,
Belvidere Center, Georgia, Enosburg, Swanton and Waterville.

This includes Interstate 89 between mile markers 102 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 7210 4458 7276 4468 7345 4502 7297
TIME...MOT...LOC 1514Z 279DEG 18KT 4526 7239 4454 7342

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Jul 25, 10:50 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
1150 AM EDT Mon Jul 25 2022

NYZ034-035-VTZ005-008-009-017-018-251630-
Western Essex NY-Eastern Essex NY-Eastern Chittenden VT-
Western Chittenden VT-Washington VT-Western Addison VT-
Eastern Addison VT-
1150 AM EDT Mon Jul 25 2022

...A strong thunderstorm will impact portions of east central Essex,
northern Addison, southern Chittenden and southwestern Washington
Counties through 1230 PM EDT...

At 1150 AM EDT, Doppler radar was tracking a strong thunderstorm over
Westport, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vergennes, Middlebury, Westport, Weybridge, Monkton Ridge, Lincoln,
Monkton, Monkton Boro, New Haven, Addison, Hinesburg, Starksboro,
Ferrisburg, Charlotte, Waltham, Bristol, Panton, Mt. Philo State
Park, Huntington and Kingsland Bay State Park.

This includes Interstate 87 between mile markers 116 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4406 7358 4426 7352 4438 7295 4403 7285
TIME...MOT...LOC 1550Z 266DEG 29KT 4417 7341

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clay
Special weather statement, Jul 25, 11:14 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Burlington VT
1214 PM EDT Mon Jul 25 2022

VTZ002>004-006>008-016-251715-
Essex VT-Western Franklin VT-Caledonia VT-Washington VT-
Eastern Franklin VT-Orleans VT-Lamoille VT-
1214 PM EDT Mon Jul 25 2022

...A strong thunderstorm will impact portions of Lamoille,
northwestern Caledonia, Orleans, northwestern Essex, northeastern
Washington and eastern Franklin Counties through 115 PM EDT...

At 1214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belvidere, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newport City, Morrisville, Orleans, Derby Center, Charleston, Johnson
Village, Jay, Newport Town, Jay In Franklin County, Cambridge,
Glover, Montgomery Center, Albany, Hyde Park, Montgomery, Troy,
Greensboro Bend, Belvidere Center, Brownington Village and Enosburg.

This includes Interstate 91 between mile markers 144 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4441 7219 4464 7292 4502 7272 4500 7224
      4501 7179
TIME...MOT...LOC 1614Z 264DEG 32KT 4479 7265

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Clay

The radar

The Burlington radar (KCXX), 64 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
July 25, 11:34 AM EST
Where
Orleans County, 2.85 mi NW of Lowell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.830, -72.490

Law enforcement reported around a dozen trees down across Route 58 near Lowell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032113.